Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Continuous contraception to suppress cycle

(17 Posts)
river1 Fri 18-Mar-16 19:22:01

Hi, sorry this is not strictly a menopause question but I need some expertise and so thought it the best place to post. I went to see a top hormone/headache expert today and she has recommended that we try suppressing my cycle completely. I am 46 but still having regular periods. The options given to me were a) continuous oral contraception via the pill - not suitable as I have issues with high blood pressure/migraine b) continuous bioidentical estrogen at a constant level via patch with continuous progesterone to suppress cycle via either mirena or depo provera. c) Gnrh analogues - which all seems very extreme.

So b) seemed the best option but having got out of my appointment and considered the options, neither Depo or Mirena appeal in the slightest - as firstly they are synthetic and so seem to have worse side effects and if I react badly (which I am very prone to do) not the quickest to reverse.

As I understand it, the conventional combined pill is an issue because the estrogen is delivered orally and is synthetic and so risk is heightened? What I don't understand is why I couldn't do another version of this is the form of the estrogen patch and the oral bioidentical progesterone Utrogestan? but I can't see much mention of this being taken continuously?

Obviously I am going to email as a follow up with concerns and questions but I just wanted to see here first if anyone can explain why this isn't an option?

Can anyone explain?

many thanks in advance for your help

MunchyMunchkin Fri 18-Mar-16 19:25:08

Mirena is very quickly reversed and you could keep it for 7 years. All you need is to pop to a family planning clinic to get it removed. The benefit of this would be that the hormone is local so less (but not zero) chance of systemic side effects.

LifeIsGoodish Fri 18-Mar-16 19:29:27

The only chemical contraception I have ever used are the progesterone mini-pill and Mirena. Being the same hormone, I thought the side-effects would be the same. They weren't - I have had no side-effects at all with the Mirena. I'm happy with it, and confident that it is better for me due to the lower overall dose used and the fact that my body does not have to metabolise it.

callitdelta7 Fri 18-Mar-16 19:30:43

Message withdrawn at poster's request.

PollyPerky Fri 18-Mar-16 20:55:22

What symptoms are you trying to suppress OP?
Is it PMS headaches?

dementedpixie Fri 18-Mar-16 21:00:53

Not all mini pills are the same and not all have the same hormone as the mirena coil so side effects can differ

PollyPerky Fri 18-Mar-16 21:31:49

You could use Utrogestan continuously but you might still have headaches. It's not side effect free just because it's 'natural'. I have tried using it continuously for menopause and had migraines almost daily (very mild ones). I gave up after about 3 weeks. I went back to a cyclic regime using it. Some people absorb it badly so any fall in serum levels when taking it can cause bleeding or headaches. The daily dose is 100mcgs and the dose for sequential use is 200mgs. I'm fine on a higher dose for fewer days.

I am sure that Prof John Studd's regime for women with PMS is continuous oestrogen (gel) and 7 days Utrogestan. This won't stop your periods but will hopefully cut down on PMS. I think he recommends a high dose of oestrogen to prevent ovulation. There will be more on his website.

river1 Sat 19-Mar-16 15:00:44

thanks all. I have severe migraines and muscle pain (chronic lyme) and whilst I feel ill all the time, not just to do with my cycle, the migraines and worst pain fall before during and straight after my period. I have one 'better' week a month which starts around ovulation. Specialist thinks I need to suppress my cycle and have a constant level of estrogen (as I seem better when its higher).

I asked her about the idea of transdermal estrogen plus 7 days Ultrogestan but she still thinks that will trigger a migraine and thinks the mirena better idea in terms of totally level hormones and suppression of bleed. I am terrified of the idea though - I am ill enough already without any increase in depression or pain.

LifeIsGoodish Sat 19-Mar-16 15:09:37

Mirena has not made my depression worse. I know that this is not the case for everyone. If it does not work for you it is quick and easy to remove after a few months, so worth considering. It can in any case take a few months to find the right level of HRT needed.

PollyPerky Sat 19-Mar-16 16:52:17

I'm confused over why the Mirena might be the answer.
The Mirena is supposed to treat only the lining of the uterus. The action of progestogen is supposed to work only on the lining to prevent build-up ( and hence implantation as a contraceptive). It's not supposed to get into the bloodstream. So why would it prevent falls in your hormone levels when its action is supposedly localised?

I've heard of women having headaches like you describe in the 2nd half of the cycle due to low progesterone. Certainly with HRT-induced progesterone withdrawal, I can get a migraine some months. I also used to with a natural cycle.I don't know who you have seen (PM me if you like as I think I may know!) but her advice seems a bit OTT. Stopping ovulation /cycles completely with 2 hormones including 1 synthetic seems almost 'overkill' and I think you're right to be wary.

Have you had the mini pill offered? Because it sounds as if the issue is erratic progesterone in the 2nd half of the cycle.

MunchyMunchkin Sat 19-Mar-16 20:34:54

The mirena does prevent ovulation in some women (hence why it's being suggested) but it's not the primary mode of action.

river1 Mon 01-Aug-16 12:31:03

Hi all and thanks for your advice a while back. To clarify, Specist feels migraines are often caused by the drop in estrogen rather than progesterone. I tried prog cream a couple years ago and got my levels up from low but felt awful - more tired, headaches no better etc.

In the end it was agreed I could start the bioidentical estrogen patch first on its own for a few months (although obviously this couldn't continue indefinitely without progesterone. In the first month I was really hopeful and saw a noticeable decrease in severe migraines and some more energy. Months 2 and 3 though it went downhill and I didn't dare increase from Evorel 50 to 100. I have continue to have normal periods. My prog levels are on low side still and I now don't know what to do. Should I try to see if adding utrogestan in helps symptoms (rather than just offering protection)? Should i raise the Evorel to see if I can suppress my cycle? I am so I'll at the moment with the Lyme stuffbi am just to scared to deal with mirena etc
Thank you for your help.

PollyPerky Mon 01-Aug-16 13:12:20

Can you ask all of these questions when you see the specialist? I don't think anyone here can know the answer. It's going to be trial and error.

All I would say though is that if you are still ovulating and having your own cycle, then you may feel better by creating a cycle with both hormones. However, utrogestan is not perhaps the best one to use simply because it's absorbed poorly in some women and you may get highs and lows of progesterone which will not help your headaches.

river1 Mon 01-Aug-16 13:28:18

Thanks PollyPerky, would prefer a bit more trial and error before I speak to specialist as its so pricey and I know she will push mirena. Do you know why there are no transdermal progesterones that are bioidentical?

PollyPerky Mon 01-Aug-16 13:44:13

Do you know why there are no transdermal progesterones that are bioidentical?

There just aren't any. They've not been invented. The amount needed to go through the skin and reach the womb would be too big to apply.

river1 Tue 02-Aug-16 16:25:05

Thanks PollyPerky. that makes sense.

Anyone know about the issue of the 100 mcg patch being effective for ovulation suppression (as opposed to the 50)? Its what I seem to be reading on the various sites (though Studd talking about 100-200mcg which seems very high!). Just seems an incredible amount to take if you are still having periods.

PollyPerky Tue 02-Aug-16 17:34:57

Wish I could help more but this is a very specialised area and one where trial and error is the only way. Even women using HRT and hormones for less troubling issues have to experiment. Not minimising your predicament, but saying that even if someone came along with the identical issue, what worked for them might not work for you.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now